Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 28, 2016, 3:22 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 28, 2016, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WGUS53 KJKL 281922
FFWJKL
KYC133-282215-
/O.NEW.KJKL.FF.W.0043.160828T1922Z-160828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL LETCHER COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 615 PM EDT
* AT 321 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DONGOLA...OVEN FORK...PARTRIDGE...DAY...KINGS CREEK...
FLINT AND MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3702 8294 3701 8296 3710 8294 3710 8279
3704 8281 3701 8287 3700 8292
$$
GEOGERIAN2 follow-up statements
915
WGUS73 KJKL 281958
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT SUN AUG 28 2016
KYC133-282215-
/O.CON.KJKL.FF.W.0043.000000T0000Z-160828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
358 PM EDT SUN AUG 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTH CENTRAL LETCHER COUNTY...
AT 356 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIER SHOWERS AND
THUNDERSTORMS HAD WEAKENED; HOWEVER, EXCESSIVE RUNOFF FROM PREVIOUS
HEAVY RAINFALL OF OVER TWO INCHES WILL CONTINUE TO CAUSE FLASH
FLOODING OF SMALL STREAMS AND CREEKS THROUGH 5 PM.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DONGOLA...OVEN FORK...PARTRIDGE...DAY...KINGS CREEK...
FLINT AND MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3702 8294 3701 8296 3710 8294 3710 8279
3704 8281 3701 8287 3700 8292
$$
GEOGERIAN292
WGUS73 KJKL 282215
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT SUN AUG 28 2016
KYC133-282224-
/O.EXP.KJKL.FF.W.0043.000000T0000Z-160828T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-
615 PM EDT SUN AUG 28 2016
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LETCHER COUNTY WILL
EXPIRE AT 615 PM EDT...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3702 8294 3701 8296 3710 8294 3710 8279
3704 8281 3701 8287 3700 8292
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:00 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 28, 3:00 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Jackson KY 300 PM EDT SUN AUG 28 2016 .SHORT TERM...(This evening through Monday night) Issued at 300 PM EDT SUN AUG 28 2016 Scattered showers and thunderstorms will continue across eastern Kentucky this afternoon and evening now that the cap has broken and peak heating is occurring. These storms are all either moving very slowly or not at all, so locally heavy rainfall will be a concern for locations that do experience a thunderstorm. The showers and storms should taper off quickly once the sun begins to go down. Eastern Kentucky should be rain free by around 4Z tonight. The dry weather should continue through late Monday morning. More showers and storms will likely fire up tomorrow afternoon, as a hot, moist, and unstable air mass will still be in place across the region. The lack of steering winds aloft will once again contribute to slow storm movement tomorrow, or lack thereof, so locally heavy rainfall could once again be a concern. We will see more fog across eastern Kentucky as well. The fog should mainly be confined to river valleys and location near bodies of water. Locations that experience rainfall this afternoon and evening could also see fog overnight, depending on how much clearing occurs. The hot weather will persist into the start of the new work week, with highs on Monday around 90 expected. Overnight lows the next two nights will again be warm and uncomfortable, with minimum readings in the upper 60s to around 70 expected. Winds will be generally light and variable outside of any thunderstorms. .LONG TERM...(Monday night through Saturday) Issued at 356 AM EDT SUN AUG 28 2016 Our weather pattern looks quiet through the upcoming work week. The persistent upper level ridge over the East Coast will slide westward over our region early in the week keeping temperatures above normal and humidity elevated. An isolated thunderstorm will be possible over our higher terrain along the VA border in the warm and muggy airmass Tuesday afternoon. The ridge breaks down by mid week and we transition to northwest flow aloft. A weak and moisture starved cold front will pass through the region Wednesday night, possibly sparking a few thunderstorms across eastern Kentucky Wednesday afternoon. Surface high pressure will then build in behind this front for Thursday bringing a cooler and drier airmass to the region. The forecast for Friday into the Labor Day weekend is low confidence. Longer range forecast models want to develop a tropical system over the Gulf of Mexico and bring it northeast into the Southeast U.S. as a shortwave dives in from the northwest. The GFS and GEM bring some moisture into our southeast counties while the ECMWF keeps everything on the other side of the Appalachian Mountains. The model blend did offer some PoPs as early as Friday in our southeast but trimmed this back some with the drier airmass over our region and the low confidence outcome with the potential tropical system. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 125 PM EDT SUN AUG 28 2016 VFR conditions will prevail at the TAF sites through the end of the period. FEW to SCT clouds will move across the area today and tonight. Light and variable winds will again prevail. Some valley fog is expected to form late tonight, but it is unlikely that any of the TAF sites will be affected. Isolated to scattered showers and storms will form and move across eastern Kentucky this afternoon and evening, but should remain scattered enough to not directly affect any of the TAF sites. && .JKL Watches/Warnings/Advisories... None. && SHORT TERM...AR LONG TERM...ABE AVIATION...AR
Hazardous weather outlook, Aug 28, 4:09 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 409 AM EDT SUN AUG 28 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 409 AM EDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH WEDNESDAY. THEY WILL ALSO BE POSSIBLE ON SATURDAY OVER SOUTHEAST KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAL
In the hours before
Special weather statement, Aug 28, 2:49 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT SUN AUG 28 2016
KYZ088-118-281930-
LETCHER-HARLAN-
249 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT LETCHER...HARLAN...
AT 248 PM EDT...A STRONG THUNDERSTORM WAS OVER MAGGARD...OR NEAR
WHITESBURG...MOVING NORTHEAST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITESBURG...CUMBERLAND...LYNCH...BENHAM...DONGOLA...PARTRIDGE...
ERMINE...DAY...HALLIE...KINGS CREEK...MAGGARD...OVEN FORK...BANKS...
ROXANA...DEFEATED CREEK...BELLCRAFT...WHITCO...ICE...
MARLOWE AND HOT SPOT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3710 8305 3717 8284 3707 8272 3705 8272
3701 8278 3701 8283 3699 8284 3698 8287
3693 8286 3691 8288 3690 8287 3687 8292
TIME...MOT...LOC 1848Z 242DEG 5KT 3704 8287
GEOGERIANSpecial weather statement, Aug 28, 3:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT SUN AUG 28 2016
KYZ115>117-282000-
PERRY-LESLIE-CLAY-
312 PM EDT SUN AUG 28 2016
...A STRONG THUNDERSTORM WILL AFFECT PERRY...LESLIE...CLAY...
AT 311 PM EDT...A STRONG THUNDERSTORM WAS OVER SIZEROCK...OR 7 MILES
NORTHWEST OF HYDEN. THE STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HYDEN...BEAR BRANCH...SAUL...SIZEROCK...THOUSANDSTICKS...
BUCKHORN LAKE S.P....JACKS CREEK...DRYHILL...BOBS FORK...
MOSLEY BEND...TOULOUSE...KALIOPI...BIG CREEK...PANCO...
SHOAL AND CONFLUENCE.
THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 35 AND 39...AND
BETWEEN MILE MARKERS 41 AND 53.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3716 8358 3727 8356 3727 8355 3726 8353
3727 8352 3729 8355 3732 8355 3730 8327
3717 8335
TIME...MOT...LOC 1911Z 098DEG 4KT 3723 8348
GEOGERIANThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:20 PM EDT | Special Weather Statement | JKL | Bell | 40 min |
| Aug 27, 9:04 PM EDT | Special Weather Statement | JKL | Bell | 41 min |
| Aug 27, 10:02 PM EDT | Special Weather Statement | JKL | McCreary | 43 min |
| Aug 28, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Leslie | 47 min |
| Aug 28, 2:40 PM EDT | Areal Flood Advisory | JKL | Owsley | 2 hr |
| Aug 28, 2:46 PM EDT | Areal Flood Advisory | JKL | Clay, Leslie | 119 min |
| Aug 28, 2:49 PM EDT | Special Weather Statement | JKL | Letcher | 41 min |
| Aug 28, 2:52 PM EDT | Areal Flood Advisory | JKL | Letcher | 113 min |
| Aug 28, 3:12 PM EDT | Special Weather Statement | JKL | Leslie | 48 min |
| Aug 28, 3:25 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Leslie, Owsley, Perry | 2 hr |
| Aug 28, 3:30 PM EDT | Special Weather Statement | JKL | Clay | 45 min |
| Aug 28, 3:44 PM EDT | Special Weather Statement | JKL | Clay | 31 min |
| Aug 28, 3:56 PM EDT | Areal Flood Advisory | JKL | Clay | 2 hr |
| Aug 28, 4:01 PM EDT | Special Weather Statement | JKL | Clay | 44 min |
| Aug 28, 4:25 PM EDT | Special Weather Statement | JKL | Laurel | 35 min |
| Aug 28, 4:43 PM EDT | Special Weather Statement | JKL | Rockcastle | 32 min |
| Aug 28, 4:58 PM EDT | Special Weather Statement | JKL | Bath, Estill, Fleming, Montgomery, Powell | 47 min |
| Aug 28, 5:10 PM EDT | Areal Flood Advisory | JKL | Fleming | 2 hr |
| Aug 28, 5:12 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 2 hr |
| Aug 28, 5:20 PM EDT | Special Weather Statement | JKL | Pulaski | 40 min |
| Aug 28, 5:25 PM EDT | Areal Flood Advisory | JKL | Menifee, Montgomery, Powell | 2 hr |
| Aug 28, 5:34 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 116 min |
| Aug 28, 5:46 PM EDT | Special Weather Statement | JKL | Menifee, Powell | 44 min |
| Aug 28, 6:06 PM EDT | Special Weather Statement | JKL | Bath, Rowan | 39 min |
| Aug 28, 6:30 PM EDT | Areal Flood Advisory | JKL | Powell, Wolfe | 2 hr |
| Aug 28, 6:42 PM EDT | Special Weather Statement | JKL | Wayne | 33 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.